Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 21, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 11, 2018, 11:06 PM MST for Maricopa County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2018, 11:06 PM MST (06:06 UTC)
- Expired
- Jul 12, 2018, 2:00 AM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 150 km from the middle of the area, began a volume at 06:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 6.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 557 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1766 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
047
WGUS55 KPSR 120606
FFWPSR
AZC013-120900-
/O.NEW.KPSR.FF.W.0021.180712T0606Z-180712T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1106 PM MST WED JUL 11 2018
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
* Until 200 AM MST.
* At 1102 PM MST, stream flow gauge reports Tiger Wash is flooding
due to heavy rain. Flash flooding is already occurring.
* Flash flooding will remain over mainly rural areas of Maricopa
County.
* This includes AZ Interstate 10 between mile markers 72 and 78.
Flood waters are moving down Tiger Wash across far western Maricopa
County. Based on the stream flow with a CFS of over 1300, Eagle Eye
Road will be flooded.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3349 11322 3357 11333 3382 11333 3377 11318
3360 11323 3350 11319
$$
CK2 follow-up statements
618
WGUS75 KPSR 120746
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
1246 AM MST THU JUL 12 2018
AZC013-120900-
/O.CON.KPSR.FF.W.0021.000000T0000Z-180712T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
1246 AM MST THU JUL 12 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM MST FOR
MARICOPA COUNTY...
At 1239 AM MST, a stream gauge on Tiger Wash indicates washes in the
area are still flowing. While no additional rain is expected, flood
waters will continue to work their way downstream towards I-10.
Flash flooding will remain over mainly rural areas of Maricopa
County.
This includes AZ Interstate 10 between mile markers 72 and 78.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3349 11322 3357 11333 3382 11333 3377 11318
3360 11323 3350 11319
$$
Wilson568
WGUS75 KPSR 120854
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
154 AM MST THU JUL 12 2018
AZC013-120903-
/O.EXP.KPSR.FF.W.0021.000000T0000Z-180712T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
154 AM MST THU JUL 12 2018
...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 200 AM
MST...
The heavy rain has ended. Flood waters are receding. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3349 11322 3357 11333 3382 11333 3377 11318
3360 11323 3350 11319
$$
WilsonWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 9:00 PM MST, 2 hours 6 minutes earlier.
Area forecast discussion, Jul 11, 9:00 PM MST, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 900 PM MST Wed Jul 11 2018 .UPDATE... && .SYNOPSIS... Scattered showers and thunderstorms capable of producing flash flooding, gusty winds, and small hail are expected this afternoon and evening over the region. A Flash Flood Watch is in effect until early Thursday morning for most of south central and southwest Arizona and southeast California. Monsoon moisture levels will continue to remain high enough this week to cause isolated to scattered showers and thunderstorms daily across most of the region, with chances decreasing for the latter part of the work week before increasing again later this weekend. Temperatures will remain near to slightly below normal into next week. && .DISCUSSION... A rather active afternoon/evening across the region so far, as a combination of a weakening MCV and a larger-scale inverted trof helped to trigger scattered-numerous thunderstorm activity across our entire cwa. The 03Z PSR balloon sounding is also showing a record (for the date) PWAT of 2.08 inches. Areas that were most impacted so far were across parts of eastern Riverside County, including Desert Center and Joshua Tree National Park in SE CA, and the Wickenburg area of South-Central AZ. Although the overall amount of convection is diminishing, the latest HRRR high-res model output (which is supported by the latest SPC mesoanalysis showing 5-10 kts of convergent flow at 850/925mb) is now showing thunderstorm activity continuing over the next few hours across much of South-Central AZ (including the Greater Phoenix Area). The main threats from this activity will be locally heavy rain/flooding and gusty winds. as far as the Flash Flood Watch is concerned, areas across SE CA have been dropped from the watch area, with the Watch still remaining in effect across parts of La Paz County and most of South-Central AZ. && .PREVIOUS DISCUSSION... Scattered showers and thunderstorms are ongoing across south central Arizona including the Phoenix metro along with portions of Riverside and northern Imperial Counties in southeast California. The first area is associated with the larger-scale inverted trough that triggered convection over La Paz County earlier today and is continuing to move westward into southeast California, while the second area is northwest of a weakening/dissipating MCV feature that is currently over southeast Arizona. Although we will continue to see some gusty winds up to 50 mph and blowing dust with these storms, locally heavy rainfall continues to be the greatest threat and should be the only one that extends into the evening hours. Precipitable water values continue to be in the 1.5-1.9 inch range across the region, with a modest decrease evident towards the higher terrain north and east of Phoenix. Storm motions to the west have been a bit faster than expected over southeast California where DCAPE values are closer to 1000 J/kg and outflows have been a bit stronger. However, they have not been fast enough to keep rainfall totals down due to the efficient rain rates falling from these storms, so we have extended the Flash Flood Watch into our Riverside County zones and a small portion of northern Imperial County that includes zone 564. Storm motions over south central Arizona continue remain below 10 mph due to very weak shear and steering flow with DCAPE values generally remaining below 700 J/kg (low enough to help slow down outflow propagation, but enough to trigger new cells and kick up some dust). Although hi-res models continue to show quite a bit of variability in how convection will evolve today, the broader ensemble is trending towards ending convection for most areas during the early evening hours. This seems fairly reasonable due to the lack of strong outflows from convection north of Phoenix which is limiting the strength and coverage of convection, but we still anticipate convection currently moving north through the I-8 corridor to hold together and/or trigger outflows that help increase convective coverage over the Phoenix metro in the next few hours. There are still a few hi-res model runs showing convection may continue over the lower deserts including Phoenix and possibly the higher terrain north and east of Phoenix, but the MCV feature that appears to be dissipating over the higher terrain of southeastern Arizona makes this less likely. We will just have to watch out for another MCV developing from our ongoing convection, which would really be the only reason the flash flood threat would continue deeper into the late evening and overnight hours. For now, we will continue to maintain the Flash Flood Watch through 2 am tonight just in case a new MCV is able to develop. We should see at least a slight decrease in convective activity tomorrow across the region as the inverted trough finally pushes west of the CWA and the atmosphere becomes a bit more worked over from today's convection. Assuming a new MCV does not materialize, larger-scale dynamics and vorticity advection should be much weaker tomorrow, so the excessive rainfall threat should be much less tomorrow. However, now that deep monsoon moisture is in place, we will have a threat for mainly afternoon/evening showers and storms in the area each day until that moisture substantially decreases, especially over south-central Arizona. Model guidance is in pretty good agreement that convective coverage should decrease even more on Friday as precipitable water values fall closer to 1.2-1.5 inches without a clear trigger for convection aside from terrain and daytime heating. The upper high becomes somewhat ill-defined and centered off to our northwest, with weak low/mid level steering flow from the southwest. Friday and Saturday should be the warmest days with highs in the lower to mid 100s over the Phoenix metro and upper 100s over the lower deserts of southwest Arizona and southeast California. More favorable monsoon conditions to return later this weekend at some point between Saturday and Monday as another easterly wave from the Gulf of Mexico pushes west into northern Mexico and the Desert Southwest to bring increasing moisture and upper-level support for convection. In addition, the upper high will set up to our northwest in the vicinity of southern Nevada and steering flow will strengthen out of the northeast which is a favorable direction to bring high terrain storms into the deserts. Our current forecast favors the ECMWF which shows a more pronounced wave, though there is still considerably uncertainty in the timing and potential strength of a such a wave at this time. As moisture increases, high temps start to trend back down slightly on Sunday and Monday before increasing by the middle of next week once the wave has moved west of the region. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Expect the chance for showers and thunderstorms to continue through the rest of the evening, with activity gradually diminishing after midnight. Winds to remain mainly from a westerly direction through the rest of the evening (outside of thunderstorms), then gradually becoming easterly after midnight. Thursday should be a much quieter day, with light easterly winds in the morning becoming westerly by late afternoon. Southeast California/Southwest Arizona including KIPL and KBLH: Rather quiet conditions are expected through the taf period, with just a very slight chance for thunderstorms tonight. Winds to remain mainly from a southeasterly direction at KIPL and a southerly direction at KBLH through the TAF period. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Saturday through Thursday: Low grade monsoon conditions will exist Friday and possibly Saturday as drier air moves over the region. During this period, afternoon thunderstorms will mainly be confined to the higher terrain north and east of Phoenix, but we cannot completely rule out a few storms making their way to the lower elevations of south-central Arizona. Despite the drier air, overnight recoveries will still be fair to good while daytime humidity minimums will be at or above 15-20%. More moist air works its way into the region on Sunday and looks to stick around through early next week bringing a possible uptick in afternoon convection. Winds will remain light throughout our extended period except near thunderstorms where gusty and erratic winds can be expected. && .SPOTTER INFORMATION STATEMENT... Spotters may be needed late this afternoon and evening. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...Flash Flood Watch until 2 AM MST Thursday for Azz534-534-537-538- 540>563. CA...None. && DISCUSSION...Percha/Hopper/CB AVIATION...Percha FIRE WEATHER...Wilson
In the hours before
Local storm report, Jul 11, 6:34 PM MST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
634 PM MST WED JUL 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HEAVY RAIN 3 ENE GLENDALE 33.55N 112.14W
07/11/2018 U1.00 INCH MARICOPA AZ TRAINED SPOTTER
CORRECTS PREVIOUS FLOOD REPORT FROM 3 ENE
GLENDALE. SPOTTER'S RAIN GAUGE FILLED OVER
THE 1" MARK OVER A 30 MINUTE PERIOD.
&&
TDLocal storm report, Jul 11, 7:20 PM MST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
720 PM MST WED JUL 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HEAVY RAIN 1 SE WICKENBURG 33.96N 112.72W
07/11/2018 E1.00 INCH MARICOPA AZ EMERGENCY MNGR
THE FLOOD CONTROL DISTRICT OF MARICOPA
COUNTY HAS ANNOUNCED THAT UPWARDS OF 1" OF
RAIN HAS FALLEN IN THE AREA OVER THE PAST
45-60 MINUTES. FLASH FLOODING IS IMMINENT OR
ALREADY OCCURRING WITHIN CALAMITY WASH OR
THE SURROUNDING AREA. SEVERE WATER
PONDING/STREET FLOODING IS IMMINENT OR
ALREADY OCCURRING IN THE AREA.
&&
TDSpecial weather statement, Jul 11, 7:28 PM MST, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
728 PM MST WED JUL 11 2018
AZZ534-538-120315-
Aguila Valley AZ-Tonopah Desert AZ-
728 PM MST WED JUL 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 815 PM
MST...
At 728 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles south of Gladden to 12 miles southwest
of Wickenburg. Movement was north at 20 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Gladden and Aguila.
This includes US Highway 60 between mile markers 75 and 105.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3383 11281 3358 11333 3399 11333 3401 11330
3400 11281
TIME...MOT...LOC 0228Z 181DEG 16KT 3369 11328 3389 11295
CKLocal storm report, Jul 11, 7:51 PM MST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
751 PM MST WED JUL 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HEAVY RAIN 4 NNE SUN CITY 33.67N 112.25W
07/11/2018 E1.00 INCH MARICOPA AZ PUBLIC
SPOTTER MEASURED OVER AN INCH OF RAIN OVER A
30 MINUTE PERIOD.
&&
TDLocal storm report, Jul 11, 7:58 PM MST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
758 PM MST WED JUL 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM FLOOD 3 NW AK-CHIN VILLAGE 33.05N 112.12W
07/11/2018 PINAL AZ TRAINED SPOTTER
SPOTTER/LEO REPORTING FLOODING OCCURRING
NEAR RALSTON ROAD AND VEKOL WASH.
&&
TDLocal storm report, Jul 11, 8:01 PM MST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
801 PM MST WED JUL 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM TSTM WND DMG 2 NW WADDELL 33.64N 112.42W
07/11/2018 MARICOPA AZ STORM CHASER
STORM CHASER REPORTS MULTIPLE TREES DOWN
NEAR THE INTERSECTION OF BELL ROAD AND THE
303.
&&
TDThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 5:17 PM MST | Special Weather Statement | PSR | Maricopa | 43 min |
| Jul 11, 5:19 PM MST | Special Weather Statement | PSR | Maricopa | 41 min |
| Jul 11, 5:28 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 2 hr |
| Jul 11, 5:30 PM MST | Special Weather Statement | PSR | 30 min | |
| Jul 11, 5:39 PM MST | Special Weather Statement | PSR | Maricopa | 36 min |
| Jul 11, 6:04 PM MST | Special Weather Statement | PSR | La Paz | 26 min |
| Jul 11, 6:06 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 11, 6:06 PM MST | Special Weather Statement | PSR | Maricopa | 39 min |
| Jul 11, 6:10 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Jul 11, 6:18 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 11, 6:18 PM MST | Special Weather Statement | PSR | 42 min | |
| Jul 11, 6:20 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 25 min |
| Jul 11, 6:29 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 11, 6:35 PM MST | Areal Flood Advisory | PSR | Gila | 115 min |
| Jul 11, 7:28 PM MST | Special Weather Statement | PSR | 47 min | |
| Jul 11, 7:49 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 26 min |
| Jul 11, 8:01 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 11, 8:13 PM MST | Areal Flood Warning | PSR | Maricopa, Pinal | 6 hr |
| Jul 11, 8:41 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 11, 8:45 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 11, 9:12 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 11, 9:48 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 11, 9:54 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Jul 12, 12:09 AM MST | Flash Flood Warning | PSR | Maricopa | 5 hr |
| Jul 12, 6:23 AM MST | Areal Flood Advisory | PSR | Gila, Maricopa | 3 hr |
| Jul 12, 7:18 AM MST | Areal Flood Advisory | PSR | Gila | 117 min |
| Jul 12, 1:11 PM MST | Areal Flood Advisory | PSR | La Paz | 2 hr |
| Jul 12, 1:34 PM MST | Special Weather Statement | PSR | Maricopa | 41 min |
| Jul 12, 3:46 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 12, 3:53 PM MST | Areal Flood Advisory | PSR | La Paz, Maricopa | 3 hr |
| Jul 12, 4:46 PM MST | Special Weather Statement | PSR | Maricopa | 44 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.